Carfentanil overdoses bring sobering reminder about dangers of opioid abuse
LEESBURG, Va. - As the opioid epidemic continues to grow in the D.C. region, officials in Loudoun County are urging caution.
Wednesday, the county reported its first three known Carfentanil overdose cases. Its especially concerning, because Carfentanil is 100 times more deadly than the synthetic opioid, Fentanyl.
Carfentanil is a tranquilizer meant for elephants and is 50 times deadlier than heroin, 10,000 times more potent than morphine and 100 times stronger than Fentanyl.
Carfentanil can come in the form of pills, patches, sprays, and powder.
The Loudoun County Sheriff's office says heroin is often cut with these synthetic opioids - and users may have no idea what they are taking, which can make for a deadly combination.
Carfentanil is so potent, there's a risk of overdose, just by breathing in trace amounts of the drug.
There have been several instances of medical emergencies with first responders themselves being exposed to synthetic opioids in the past few years.
"We have been doing what we can locally to try to get ahead of things by increasing some of the antidotes," explained Dr. John Morgan, Loudoun County Fire Rescue Medical Director.
"These antidotes work on all the opiates - whether it's heroin, prescription painkillers or fentanyl. It's the same antidote for all of them. So if God forbid, a first responder is exposed, they can get the help they need right away."
The more potent the drug, the more potent the antidote needs to be.
With the first three reported cases of Carfentanil overdoses in Loudoun County, medical experts will need to account for the presence of the more potent synthetic opioid.
Loudoun County Sheriff's Office urges residents to report any narcotics activity by calling 1-833-468-8477.